North Dakota, 2008

Hail in North Dakota, May 29, 2008

May 29, 2008 · NWS BIS · 4 events in 2 counties and zones

Pulse severe thunderstorms developed across portions of western North Dakota as the atmosphere destabilized in the mid afternoon hours of Thursday, May 29th. Several reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Pulse severe thunderstorms developed across portions of western North Dakota as the atmosphere destabilized in the mid afternoon hours of Thursday, May 29th. Several reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 29, 2:22 PM CST, 1 hour earlier.

Area forecast discussion, May 29, 2:22 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
322 PM CDT THU MAY 29 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
MODEL MASS FIELDS ARE IN GOOD AGREEMENT THE NEXT 72 HRS...THOUGH
THE NAM DEEPENS THE S/W PUSHING ACROSS THE AREA TONIGHT MORE THAN
THE GFS BY 12Z FRI. LITTLE AFFECT LOCALLY THOUGH SO WE WILL ALLOW
A BLEND OF GUIDANCE TO WORK ITS WAY INTO THE SHORT TERM FCST. THE
MAIN CHALLENGE IS THUNDER POTENTIAL THE NEXT 8 HRS AS THE UPPER
VORTICITY MAX CROSSES INTO NW ND NEAR KISN. THIS IS NOT A CLASSIC
SVR WX SETUP BY ANY MEANS...BUT SOME ISOLATED HAIL/WIND LOOK TO BE
IN THE CARDS.

DESTABILIZATION IS TAKING PLACE NOW FROM KISN-KDIK-KBPP WHERE LOW
CLOUDS HAVE SCATTERED OUT...AND JUST AHEAD OF THE SFC TROF WORKING
EAST INTO WSTRN ND. SOUNDINGS OFF OF THE 12Z NAM/GFS AND 18Z RUC
SUGGEST 500-1000 J/KG OF MLCAPE DEVELOPS WITH SFC TEMPS/DEWPOINTS
NEAR 68/52 F RESPECTIVELY. CONVECTIVE TEMPS ARE IN THE UPPER 60S F
SO THE CUMULUS FIELD FORMING IN WESTERN ND SHOULD DEEPEN FURTHER
BTWN 20-23Z. THE UPPER JET IS IN THE PROCESS OF DEPARTING...LEAVING
US WITH 0-6KM BULK SHEAR VALUES FALLING BELOW 30KTS. HOWEVER...MID
LVL LAPSE RATES ARE NEAR 7 DEG C/KM SO SOME SEVERE HAIL IS
POSSIBLE. PLUS THE BNDRY LAYER IS DRY SO STRONG WINDS ARE ALSO
A RISK. THE 12Z 12KM RESOLUTION NAM AND 18Z RUC DATA CAPTURE THIS
SCENARIO WELL...DEVELOPING STORMS FROM KISN-KDIK BY 21Z AND SHIFTING
THEM TO THE KMOT-KBIS CORRIDOR NEAR 03Z. WE WILL TAILOR THE FCST
IN A SIMILAR FASHION...AND EVEN DROP POPS EXCEPT IN THE FAR EAST
AFT 06Z AS INSTABILITY WANES.

FLOW SHIFTS NW BY FRI AND DRYING BEGINS WITH PWATS FALLING TO 0.75
INCHES BY 00Z SAT AND BELOW 0.50 INCHES BY 00Z SUN. MID LEVELS
REMAIN VERY COOL /500-HPA TEMPS BELOW -15 C/ SO DEEP MIXING SHOULD
ENSUE BOTH FRI AND SAT. NAM/GFS SOUNDINGS SUGGEST MIXING TO 800MB
OR A BIT BETTER FRI AND CLOSER TO 700MB SAT WITH THE DRIER
BOUNDARY LAYER. FRI LOOKS LIKE THE BETTER CANDIDATE FOR DIURNAL
CONVECTION WITH BETTER MOISTURE AND THUS INSTABILITY WITH MLCAPE
OF 500 J/KG. CONSENSUS OF DETERMINISTIC MODELS AND THE 09Z SREF
CONVECTIVE SCHEMES IS FOR GREATER CONCENTRATION OF ACTIVITY IN THE
SW...A TREND THAT BEGAN WITH THE 00Z RUNS LAST NIGHT. THUS THERE
IS ENOUGH CONFIDENCE TO LOWER POPS A BIT FROM MOT-JMS FRI. BY SAT
WE MAY HAVE A BIT OF SUBSIDENCE ALOFT AS A S/W MOVES THRU SE
MANITOBA...AND THIS COMBINED WITH THE LOW LVL DRYING LENDS CREDENCE
TO A DRY FCST. WE MAINTAINED CONTINUITY FOR NOW...BUT LATER
RELEASES MAY BE ABLE TO PULL THE POPS FROM SRN ND ON SAT. TEMPS
FRI AND SAT WERE DERIVED FROM A MIX OF MODEL THERMAL FIELDS AND
MIXING DOWN 800-700MB TEMPS...WHICH RESULTED IN LITTLE CHANGE TO
THE FCST. WE DID LOWER MIN TEMPS BOTH NIGHTS HOWEVER...AS WE LACK
MUCH IN THE WAY OF LOCAL MOISTURE TO RECOVER DEWPOINTS TOO MUCH...
AND THESE AIRMASSES TYPICALLY RADIATE EFFICIENTLY. MODEL MOS ALSO
SHOWS THIS TREND...WITH WIDESPREAD 40S F POSSIBLE BOTH NIGHTS.

CONFIDENCE IN THE FCST DECREASES SOMEWHAT BY SUN AND SUN NIGHT
AS MODELS ARE IN SLIGHTLY DIFFERENT CAMPS HANDLING THE NEXT UPPER
TROUGH SETTLING INTO THE PACIFIC NW...AND THE RESULTANT DOWNSTREAM
RIDGING ACROSS THE HIGH PLAINS. THE 06/12Z GFS SUGGESTED S/W
RIDGING ACROSS THE AREA...WHILE THE 06/12Z NAM AND 00/12Z ECMWF
BOTH SUGGESTED STRENGTHENING THETA-E ADVECTION AND ELEVATED
INSTABILITY ACROSS THE AREA WITH STRONGER S/W ENERGY ALOFT. WE
WILL MAINTAIN CONTINUITY HERE TOO /KEEPING CHANCES FOR THUNDER IN
THE FCST/ SINCE THE GFS IS AN OUTLIER. THAT SAID... EVEN THE
NAM/ECMWF SOLUTIONS MAINTAIN THE MAIN JET AXIS TO OUR SOUTH SO
THE POPS MAY BE REDUCED SOME IN THE FUTURE.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
UNSETTLED...WITH SHOWERS AND THUNDERSTORMS ESPECIALLY MONDAY
AFTERNOON THROUGH TUESDAY NIGHT. BOTH THE GFS AND ECMWF ARE IN GOOD
AGREEMENT ON ANOTHER VIGOROUS UPPER TROUGH/SFC FRONT TRAVERSING
ACROSS NORTH DAKOTA DURING THIS TIME. HAVE UPPED POPS INTO THE CHC
CATEGORY MOST AREAS DURING THIS TIME. UPPER TROUGH LINGERS ON WEDS
FOR A CONTINUED MENTION OF ISOLD SHWRS/TSTMS. APPEARS ANOTHER SYSTEM
MOVES IN THURSDAY NIGHT INTO FRIDAY NIGHT. HIGHS IN THE 70S ACROSS
THE CWA MON/TUE WITH A BIT COOLER H85 TEMPS FOR WED/THU BEHIND
DEPARTING MON/TUE SYSTEM. HIGHS WEDS/THU UPPER 60S INTO LOWER 70S.
OVERNIGHT LOWS RANGING FROM THE UPPER 40S INTO THE LOWER 50S.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH MVFR TO IFR CONDITIONS UNDER THE PRECIPITATION
SHIELD. OVER KDIK...EXPECT POSSIBLE GUSTY WINDS TO 35KT IN/AROUND
THE THUNDERSTORMS. OUTSIDE OF ANY THUNDERSTORMS...A MIX OF MVFR AND
VFR CEILINGS WILL CONTINUE FROM KMOT TO KBIS AND EAST TO KJMS
THROUGH ABOUT 06Z. A RETURN TO VFR CONDITIONS BY 12Z FRI AT ALL
AERODROMES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

CJS/HW/KS
Hazardous weather outlook, May 29, 3:13 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
413 PM CDT THU MAY 29 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
413 PM CDT THU MAY 29 2008 /313 PM MDT THU MAY 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF
QUARTERS AND DAMAGING WINDS UP TO 60 MPH.

SCATTERED THUNDERSTORMS WILL FORM OVER WESTERN NORTH DAKOTA DURING
THE MID AFTERNOON AND MOVE EAST INTO CENTRAL NORTH DAKOTA DURING
THE EVENING. ISOLATED STORMS ARE ALSO POSSIBLE ACROSS CENTRAL
NORTH DAKOTA THIS AFTERNOON. A FEW OF THESE STORMS COULD BE
SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE FRIDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

CJS/HW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Williams

When
May 29, 3:22 PM CST to 3:26 PM CST
Where
Williams County, 14 mi N of Williston
Measured
1 in hail
Reported by
Public
Coordinates
48.353, -103.620

Hail was reported near the intersection of highways 2 and 85.

Hail, Williams

When
May 29, 3:48 PM CST to 3:55 PM CST
Where
Williams County, 9 mi S of Corinth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.490, -103.320

Hail, Williams

When
May 29, 4:00 PM CST to 4:08 PM CST
Where
Williams County, 6.86 mi W of Tioga Sagaser Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
48.530, -103.180

Hail filled the ditches and covered the ground like snow.

Hail, Dunn

When
May 29, 4:56 PM MST to 5:04 PM MST
Where
Dunn County, 4.93 mi N of Killdeer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.440, -102.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101565, 101566, 101567, 101568.